Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 120, NWS Springfield, MO

June 4, 20144 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 2014, 3:57 AM CDT for 4 counties in Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2014, 3:57 AM CDT (08:57 UTC)
Expired
Jun 4, 2014, 4:45 AM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, MO, Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 11:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1940 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1940 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:21 AM CDT, 36 minutes earlier.

Area forecast discussion, Jun 4, 3:21 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 AM CDT Wed Jun 4 2014

.SHORT TERM...(Today and Tonight)
Issued at 321 AM CDT WED JUN 4 2014

Mesoscale convective system (MCS) moving southeastward out of
northern Missouri will be the first forecast challenge of the day.
MCS is at mature phase and following forward propagating system
motion vectors nicely to the southeast. Numerous outflow
boundaries and embedded surges have been noted with this activity
over the past several hours. There remains a wind risk with this
system at it moves into the Highway 54 corridor over the next few
hours. Current thoughts are to keep areas along and northeast of
a line from Nevada to Eminence in the better rain chances through
the mid morning hours. To the southwest of this line, the
incoming EML should keep these area dry.

The next forecast challenge concerns storm redevelopment this
afternoon and evening. While there will be a cap in place,
especially over the western half of the area, the incoming outflow
boundaries (now, really, the effective synoptic front) will
provide a focusing mechanism for isolated to widely scattered
thunderstorm development this afternoon. With another very warm
and humid afternoon on tap, MLCAPE values should approach 3000
J/kg with around 40kt of 0-6km shear. Support is lacking in the
upper levels as a shortwave will be departing to the east as the
atmosphere reaches peak instability. If storms can indeed fire,
the better chances look to be along/east of the Highway 65
corridor. Given CAPE/shear profiles, supercellular structures are
expected with wind/hail the primary risks.

Tonight, linger boundaries will continue to provide at least a
chance for additional thunderstorm development. A low level jet
will once again get organized tonight, although initially to our
west. As this jet veers, additional scattered thunderstorms will
be possible late tonight/toward daybreak Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 321 AM CDT WED JUN 4 2014

The forecast for Thursday through the upcoming weekend remains
largely unchanged. The 00z suite of model output continues to keep
an oscillating synoptic boundary across the region. This will
maintain a risk for periodic MCS passages and a conditional risk
for severe weather. Each of the global models have a convective
system moving through the region each day and it is hard to argue
with their more pessimistic view on PoPs. While there will be dry
time to be had, it is impossible to pin point and chance to likely
PoPs are in the picture each day.

The severe risk will very much depend on timing and instability
profiles. With a belt of westerlies aloft sagging south into our
area, shear will be more than sufficient to support organized
complexes of storms. If timing favors peak instability, severe
storms both Thursday and Friday are plausible. Wind and hail would
be the primary risks, but with what will be numerous boundaries
around, a few tornadoes cannot be ruled out. If we can indeed get
a parade of MCSs across the area, localized flash flooding will be
potential concern. We can certainly use any rainfall we can
muster, but this airmass is quite moist and excessive rainfall
rates can cause problems (even given abnormally dry conditions).

Heading into next week, the forecast remains uncertain and largely
depending on whether or not the synoptic boundary gets shunted to
the east/south. The bottom line for early next week is that
additional chances for showers and storms are possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 100 AM CDT WED JUN 4 2014

For the KSGF, KJLN, and KBBG TAFS...A strong low level jet has
developed over the region and will produce low level wind shear
concerns overnight into early Wednesday morning.

A line of storms is currently pushing across northern Missouri and
will track to the southeast and remain well north and east of the
TAF sites. An outflow boundary will push south through the area
Wednesday morning and will have to watch if it could produce any
convection. A strong cap is currently spreading into southwestern
Missouri and think the lift with this boundary will be too weak to
produce storms this morning.

A frontal boundary will then track south into the area Wednesday
afternoon into the evening hours. The heating of the day may
weaken the cap enough for some storms to develop across far
southern Missouri. Think the better chances may be in northern
Arkansas for this development but have included prob30 groups in
the KSGF and KBBG TAF sites as these storms may develop over head
and then push south into Arkansas.

Gusty south to southwesterly winds will occur during the day on
Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...Wise
Hazardous weather outlook, Jun 4, 12:01 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT WED JUN 4 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050515-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1201 AM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  A SEVERE LINE OF STORMS IS CURRENTLY SLIDING TO THE SOUTHEAST
  ACROSS NORTHEASTERN MISSOURI LATE THIS EVENING. THESE STORMS WILL
  CONTINUE TO SHIFT TO THE SOUTHEAST OVERNIGHT. THE SOUTHERN
  EXTENT OF THIS LINE OF STORMS WILL APPROACH PORTIONS OF CENTRAL
  MISSOURI GENERALLY NORTH OF HIGHWAY 54 AND EAST OF HIGHWAY 65
  OVERNIGHT GENERALLY AFTER 2 AM. WINDS UP TO 70 MPH AND HAIL TO
  THE SIZE OF QUARTERS WILL BE THE MAIN RISK WITH THESE STORMS
  ALONG WITH FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  HEAT INDEX VALUES WILL REACH THE MIDDLE 90S TO AROUND 100
  DEGREES AGAIN WEDNESDAY.

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
  WEDNESDAY AFTERNOON AND EVENING. THE CHANCES FOR SEVERE WEATHER
  WILL BE TIED TO THE STRENGTH OF A STORM SUPPRESSING CAP OVER
  THE REGION WHICH IS EXPECTED TO BE STRONGEST OVER KANSAS AND
  WESTERN MISSOURI AND WEAKER OVER SOUTH CENTRAL MISSOURI. IF
  SEVERE STORMS CAN DEVELOP...THE MAIN RISKS WOULD BE DAMAGING
  WINDS AND LARGE HAIL.

  PERIODIC ROUNDS OF THUNDERSTORMS WILL OCCUR THURSDAY TO SUNDAY.
  STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES. AREAS OF
  HEAVY RAIN AND POSSIBLE FLOODING WILL BE A CONCERN DEPENDING ON
  THE TRACK AND EVOLUTION OF EACH INDIVIDUAL THUNDERSTORM COMPLEX
  OR LINE OF STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS PORTIONS OF
  CENTRAL MISSOURI GENERALLY ALONG AND NORTH OF A WARSAW TO VICHY
  MISSOURI LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jun 4, 3:46 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 AM CDT WED JUN 4 2014

MOZ055-056-067-040915-
BENTON MO-MORGAN MO-ST. CLAIR MO-
346 AM CDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...MORGAN AND ST. CLAIR
COUNTIES UNTIL 415 AM CDT...

AT 340 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
SYRACUSE TO 4 MILES WEST OF BRANDON TO 17 MILES NORTHWEST OF APPLETON
CITY...MOVING SOUTHEAST AT 45 MPH. WINDS AROUND 50 MPH ARE EXPECTED
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE APPLETON CITY...COLE CAMP...LINCOLN...
LOWRY CITY...OSCEOLA...STOVER...VERSAILLES AND WARSAW.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS...TRUMAN LAKE AND TRUMAN STATE PARK.

PERSONS ON OR NEAR TRUMAN LAKE AND LAKE OF THE OZARKS...GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A
VARIETY OF LIFE THREATENING HAZARDS TO BOATERS INCLUDING STRONG
WINDS...VERY CHOPPY WATERS...HAIL...DEADLY CLOUD TO GROUND
LIGHTNING...AND POTENTIALLY BLINDING RAINS. DON'T BE CAUGHT OUT ON
THE WATER IN A THUNDERSTORM...BOATERS SHOULD IMMEDIATELY SEEK SAFE
HARBOR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
WEDNESDAY MORNING FOR CENTRAL MISSOURI.

LAT...LON 3869 9284 3860 9283 3843 9262 3828 9270
      3819 9290 3823 9295 3819 9301 3822 9299
      3827 9307 3814 9306 3807 9339 3807 9350
      3804 9351 3791 9402 3796 9407 3822 9405
      3821 9353 3851 9352 3854 9308 3870 9305
TIME...MOT...LOC 0845Z 311DEG 40KT 3882 9274 3849 9344
          3829 9422

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:46 AM CDTSpecial Weather StatementSGFBenton, Morgan, St. Clair29 min
Jun 4, 4:24 AM CDTSpecial Weather StatementSGFBenton, Cedar, Hickory, St. Clair36 min
Jun 4, 4:31 AM CDTSpecial Weather StatementSGFCamden, Miller29 min
Jun 4, 4:59 AM CDTSpecial Weather StatementSGFCamden, Dallas, Laclede, Maries, Miller, Pulaski46 min
Jun 4, 6:19 PM CDTSpecial Weather StatementSGFDent41 min
Jun 4, 6:47 PM CDTSpecial Weather StatementSGFShannon43 min
Jun 4, 6:51 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.